... days, staggering, falling, stronger tremors, leg weakness, light-headedness, nauseous, other issues. I quit it immediately. Time passing helps. Docs are baffled. One referred to similar events happening to folks taking lithium for a long long time. Anybody have a similar experience?
I took lithium for almost 30 years. In late May I experienced what seemed to me toxicity: over a few
Question posted by Carter West on 12 July 2021
Last updated on 12 July 2021
"Docs are baffled"... ahem; long term lithium treatment at even recommended dosages can lead to toxicity due to reduced renal clearance and other variables such as thyroid disturbance, dehydration, diarrhea, etc. Lithium affects every cell in the body and cannot be expected to clear entirely over many years of taking it. Frequent blood tests for toxicity is the small price doctors have to pay for this truly miraculous drug. Even blood tests showing a safety level do not reflect the true danger of toxicity as the blood tests do not reflect the gradual residual accumulation in the brain. Doctors prescribing lithium can avoid bafflement by reading up on the effects of lithium in many good books and articles. It is well known as a "narrow therapeutic index" drug.
Cessation of lithium upon toxicity can reverse most damage, and started again after a few months. Some effects may take a long time to reverse. Wishing you a good recovery, and perhaps asking your dr. to refer you to a lithium specialist. I was comatose from a renal impairment toxicity for a few days, and the dose being at 1.6 but the ER drs. reduced it by half (1200mg to 600mg). It was an insidious rise to toxicity which could have been prevented had the dose been gradually reduced over 40 years. I am grateful to the ER drs. and the lab technician who alerted my GP.
- Lithium uses and safety info
- Lithium information for Healthcare Professionals (includes dosage details)
- Side effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.